Texas, 2004

Flash Flood in Texas, November 17, 2004

November 17, 2004 · NWS SHV · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 17, 2:30 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Nov 17, 2:30 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST WED NOV 17 2004

.DISCUSSION...
WIDESPREAD RAIN EVENT SHAPING UP FOR THE ENTIRE REGION TONIGHT AS OUR
MUCH TALKED ABOUT STORM SYSTEM OUT WEST IS FINALLY STARING TO MOVE AND
FILL TOWARDS THE LOWER/MID MISS VALLEY. RAINFALL AMOUNTS HAVE MOSTLY
BEEN LIGHT TODAY WITH NO GAUGES OVER ONE HALF INCH THROUGH THIS AFTERNOON.
RAINFALL AMOUNTS SHOULD INCREASE ALONG AND SOUTH OF THE I-20 CORRIDOR OF
NE TX TNGT AS LINEAR LINE OF CONVECTION APPROACHES FROM CENTRAL TX. THIS
LINE IN ASSOCIATION WITH A SFC TROUGH WITH LOW PRESSURE FROM DEEP S TX
TO NEAR CLL. WARM FRONT ACROSS SE TX HAS MOVED JUST A LITTLE FURTHER N
THIS AFTN...INCREASING THE THREAT OF STRONG TO SEVERE CONVECTION ACROSS
DEEP EAST TEXAS TONIGHT. A FEW ROTATING STORMS HAVE BEEN OBSERVED ACROSS
SE TX THIS MORNING/AFTN AS LOW LEVEL SHEAR IS MAXIMIZED ALONG AND JUST
NORTH OF THE WARM FRONTAL BOUNDARY. WILL LEAVE SEVERE OUT OF THE ZONES
FOR TONIGHT AS STORMS HAVE WEAKENED RAPIDLY JUST 30 MILES NORTH OF THE
WARM FRONT THIS AFTN. PROFILES BECOMING INCREASINGLY SATURATED AS THE
CONVECTION MOVES NORTH SHOULD HELP NEGATE ANY SEVERE CONVECTION TNGT
WITH THE WARM FRONT EXPECTED TO REMAIN SOUTH OF THE REGION.

RAIN ENDS FROM WEST TO EAST EARLY ON THURSDAY THUS HAVE WORDED POPS
MORNING AND AFTERNOON FOR THU. KEPT SLIGHT CHANCE POPS IN FOR THU NIGHT
INTO FRIDAY WITH THE ETA A LITTLE FASTER IN SUGGESTING SOME ISENTROPIC
LIFT SETTING UP LATE FRIDAY AND FRIDAY NIGHT. GFS A LITTLE SLOWER TO
PICK UP ON THIS BUT FINALLY GETS INTO THE GAME LATE FRIDAY INTO SAT
WITH INCREASING SW FLOW ALOFT. WENT WITH HIGH END CHANCE POPS FOR SAT
BUT THIS MAY NEED TO BE INCREASED AS TIMING ISSUES BECOME RESOLVED.

LONGWAVE TROUGH DIGS INTO THE SW BY LATE WEEKEND INTO THE FIRST OF
NEXT WEEK WITH THE TROUGH TRYING TO CUTOFF. TIMING OF DISTURBANCES
IN THE SW FLOW WILL RESULT IN PERIODS OF RAIN THROUGH MUCH OF NEXT
WEEK. TIMING THESE IS A LOST CAUSE THIS FAR OUT THUS...HAVE KEPT
CHANCE POPS GOING PRETTY MUCH ALL AREAS THROUGH DAY 7.  OH WELL...IT
HASNT RAINED IN A WHILE.

PRELIMS TO FOLLOW...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  69  56  72 / 100  70  20  20
MLU  56  67  57  72 / 100  80  20  20
DEQ  53  65  53  68 / 100  70  20  20
TXK  57  67  56  72 / 100  70  20  20
ELD  56  67  57  70 / 100  80  20  20
TYR  58  71  57  72 / 100  40  20  20
GGG  58  70  56  72 / 100  40  20  20
LFK  60  73  58  73 / 100  70  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

13
Hazardous weather outlook, Nov 17, 12:00 PM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST WED NOV 17 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST WED NOV 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
UPPER LEVEL LOW PRESSURE OVER WEST TEXAS WILL TAP MOISTURE FROM THE
GULF...AND SPREAD PLENTY OF RAIN AND ISOLATED THUNDERSTORMS FROM
WEST TO EAST ACROSS THE FOUR STATE AREA TONIGHT. RAINFALL MAY BE
LOCALLY UP TO TWO INCHES...ESPECIALLY ACROSS DEEP EAST TEXAS AND
ACROSS THE LOWER TOLEDO BEND COUNTRY OF WEST CENTRAL LOUISIANA...
BUT FLOODING PROBLEMS ARE NOT ANTICIPATED. THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE. THEREFORE NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY...
WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL END FROM WEST TO
EAST DURING THURSDAY. HOWEVER...UNSETTLED WEATHER WILL CONTINUE
THROUGH THE UPCOMING WEEKEND...AND INTO NEXT WEEK AS THE REGION WILL
REMAIN IN A RATHER WET PATTERN. ANY THUNDERSTORMS ACTIVITY THIS
WEEKEND INTO NEXT WEEK IS NOT EXPECTED TO BECOME SEVERE AT THIS
TIME. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...IS NOT EXPECTED TO BE NEEDED THIS AFTERNOON OR TONIGHT.

13

In the hours before

Special weather statement, Nov 17, 6:45 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
645 PM CST WED NOV 17 2004

TXZ124-125-136-137-149-150-152-153-165>167-180145-
ANGELINA-CHEROKEE-GREGG-NACOGDOCHES-RUSK-SABINE TX-SAN AUGUSTINE-
SHELBY-SMITH-UPSHUR-WOOD-
640 PM CST WED NOV 17 2004

AT 640 PM CST...DOPPLER RADAR IN SHREVEPORT DETECTED AN
AREA OF SHOWERS...ABOUT 25 MILES WIDE...THAT COVERED MOST OF
NORTHEAST TEXAS...MOVING TO THE NORTHEAST AT 25 MPH. HEAVY RAINFALL
ASSOCIATED WITH THE SHOWERS WERE PRODUCING RAINFALL AMOUNTS OF NEAR
ONE TO NEAR TWO INCHES PER HOUR. LUFKIN TEXAS HAD RECORDED 2.37
INCHES BETWEEN 500 PM AND 630 PM...WITH A TOTAL FOR TODAY
OF 3.46 INCHES. ADDITIONAL RAINFALL AMOUNTS WILL OCCUR
OVERNIGHT THAT MAY CAUSE FLOODING...BUT NO REPORTS
OTHER THAN DITCHES AND DRAINAGES SYSTEMS FILLING TO NEAR THE
TOP HAVE BEEN RECEIVED SO FAR.

THE HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN LOW LYING AND
POOR DRAINAGE AREAS AND MAY AFFECT SMALL CREEKS AND STREAMS.
MOTORISTS SHOULD BE ALERT FOR WATER ON ROADWAYS.

06

The radar

The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Angelina

When
November 17, 7:05 PM CST to 11:00 PM CST
Where
Angelina County, Lufkin
Reported by
LAW ENFORCEMENT
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

HIGH WATER CAUSING CARS TO STALL. HIGH WATER ALSO REPORTED ACROSS FM 2497 JUST WEST OF BURKE.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432365.